Ohio, 2001

Flash Flooding and Damaging Winds in Ohio, May 18, 2001

May 18, 2001 · NWS ILN · 20 events in 17 counties and zones

17 flash flood, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 9:00 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 18, 9:00 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT FRI MAY 18 2001

KILN SOUNDING THIS MORNING STILL INDICATES THAT A VERY MOIST AIRMASS
IS IN PLACE ACRS THE REGION.  PRECIPITABLE WATER VALUES WERE
MEASURED AROUND 1.70 INCHES.  THIS VERY MOIST AIRMASS WILL SET THE
STAGE FOR POSSIBLE FLOOD/FLASH FLOODING DURING THE AFTERNOON AND
TONIGHT.

LATEST VISIBLE IMAGERY SHOWED  PARTIAL CLEARING OVER SE INDIANA/SW
OHIO.  UNLIKE YESTERDAY...SOME ADDITIONAL HEATING IN THE PARTIAL
CLEARING AREA WOULD ALLOW FOR SFC BASED CONVECTION VERSUS ELEVATED.
REGARDLESS...SB CAPES/ELEVATED CAPES WILL RANGE BETWEEN 1000 TO 1500
J/KG...PLENTY OF INSTABILITY FOR SHOWERS AND THUNDERSTORMS.  SFC MAP
DEPICTED A FRONTAL BOUNDARY FROM SRN ONTARIO ...SOUTHWEST INTO NW
OHIO AND THEN ACRS CENTRAL INDIANA.  THIS BOUNDARY WILL BECOME THE
FOCUS FOR WIDESPREAD SHOWERS/THUNDERSTORMS THIS AFTN/TONIGHT AS A
MID LVL S/WV NEAR MO/IL BORDER ENHANCES A SFC LOW ALONG THE BOUNDARY
INTO SRN OHIO.  STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS
OF AT LEAST 2 INCHES PER HOUR.  WITH FFG VALUES ALONG AND NORTH OF
THE OHIO RIVER BETWEEN 0.8 AND 1.2 INCHES...FLASH FLOOD WATCH IS
WARRANTED.  ALTHOUGH FF GUIDANCE SOUTH OF THE OHIO IS HIGHER.
..RAINFALL RATES AS MENTIONED ABOVE IS STILL A CAUSE FOR CONCERN
THERE.

MAY TWEAK TEMPS DOWN ACRS THE NORTH WHERE SUNSHINE MAY NOT
MATERIALIZE.

.ILN...IN...FLASH FLOOD WATCH TODAY AND TONIGHT INZ050-058>059-066-
            073>075-080.

       KY...FLASH FLOOD WATCH TODAY AND TONIGHT KYZ089>100.

       OH...FLASH FLOOD WATCH TODAY AND TONIGHT OHZ026-034>035-
      q      042>046-051>056-060>065-070>074-077>082-088.

HICKMAN

In the hours before

Local storm report, May 18, 7:30 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
830 AM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    BELLCENTER                OH   FLOOD
05/16/01   LOGAN                          2 ROADS CLOSED
...CORRECTED DATE

CENTER
Special weather statement, May 18, 10:00 AM EST, 2 hours 5 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-182200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI MAY 18 2001

A COLD FRONT SITUATED FROM SOUTHERN ONTARIO...SOUTHWEST INTO
NORTHWEST OHIO...THEN INTO CENTRAL INDIANA WILL MOVE SLOWLY
SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT.  SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AHEAD OF THIS FRONT.  WITH A
MARGINALLY UNSTABLE AIRMASS IN PLACE...THE STORM PREDICTION CENTER
IS INDICATING THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
...MAINLY ALONG AND SOUTH OF I-70.  THIS INCLUDES THE CITIES OF
DAYTON...COLUMBUS AND CINCINNATI.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
FLOODING.  HOWEVER...ISOLATED DAMAGING WIND WILL BE POSSIBLE WITH
THUNDERSTORMS.  SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

HICKMAN
Local storm report, May 18, 11:00 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....|

1130 AM    PORTSMOUTH                OH   FLASH FLOODS
05/18/01   SCIOTO                         MOST CITY STREETS ARE
                                          FLOODED.

SAM

The radar

The Cincinnati radar (KILN), 4 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
May 18, 12:05 PM EST to 12:15 PM EST
Where
Clinton County, 2 mi E of Wilmington
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
39.450, -83.800

Numerous trees downed in the ? country club. Three-quarter inch diameter hail also fell in Sabina.

Flash Flood, Fayette

When
May 18, 12:10 PM EST to 5:15 PM EST
Where
Fayette County, Washington Court Hou
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Several hours of heavy rainfall caused flooded streets.

Flash Flood, Clinton

When
May 18, 1:00 PM EST to 5:15 PM EST
Where
Clinton County, Countywide
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Heavy rain from thunderstorms flooded roads across the county, especially in the northeastern part. Standing water was reported on portions of the first floor of Sabina Elementary School.

Flash Flood, Ross

When
May 18, 1:20 PM EST to 6:00 PM EST
Where
Ross County, Countywide
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Heavy rainfall for most of the afternoon hours caused widespread flooding across the county. Thirty six roads were closed across the county. Several culverts were washed away across the county. Three people were rescued from high water on Buckskin Creek.

Flash Flood, Warren

When
May 18, 2:00 PM EST to 4:30 PM EST
Where
Warren County, Mason
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Torrential rainfall caused roads to flood in Mason.

Thunderstorm Wind, Ross

When
May 18, 2:30 PM EST to 2:35 PM EST
Where
Ross County, 3 mi NW of Chillicothe
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -83.017

Trees were knocked down by thunderstorm winds.

Flash Flood, Pickaway

When
May 18, 2:32 PM EST to 5:30 PM EST
Where
Pickaway County, Commercial Pt
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Several roads and a bridge were washed out.

Flash Flood, Greene

When
May 18, 3:00 PM EST to 4:30 PM EST
Where
Greene County, Countywide
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Numerous roads were closed across the county due to heavy rainfall. A bridge was washed out 3 miles southwest of Jamestown.

Flash Flood, Hocking

When
May 18, 3:15 PM EST to 5:30 PM EST
Where
Hocking County, Northwest Portion
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

A bridge was washed out in Perry Township. Three homes were evacuated due to high water in this area.

Flash Flood, Clermont

When
May 18, 3:30 PM EST to 5:30 PM EST
Where
Clermont County, Northwest Portion
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Water flooded across roads in Miami Township.

Flash Flood, Highland

When
May 18, 3:30 PM EST to 5:30 PM EST
Where
Highland County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Heavy rain flooded roads across the county.

Flash Flood, Licking

When
May 18, 3:30 PM EST to 5:45 PM EST
Where
Licking County, Southwest Portion
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Several roads were flooded due to heavy rain.

Flash Flood, Franklin

When
May 18, 3:48 PM EST to 5:45 PM EST
Where
Franklin County, Reynoldsburg
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Roads and underpasses were flooded due to heavy rain.

Flash Flood, Brown

When
May 18, 4:00 PM EST to 5:30 PM EST
Where
Brown County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Heavy rainfall caused flooded roads across the county.

Flash Flood, Madison

When
May 18, 4:00 PM EST to 5:45 PM EST
Where
Madison County, South Solon
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Numerous roads were flooded due to heavy rain.

Flash Flood, Adams

When
May 18, 4:00 PM EST to 8:00 PM EST
Where
Adams County, West Union
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Many roads were flooded and some were closed due to heavy rainfall.

Thunderstorm Wind, Pike

When
May 18, 4:10 PM EST to 4:30 PM EST
Where
Pike County, Countywide
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -83.050

Numerous trees and power lines downed.

Flash Flood, Fairfield

When
May 18, 4:15 PM EST to 5:45 PM EST
Where
Fairfield County, Pickerington
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Heavy rain caused roads to flood across the county.

Flash Flood, Pike

When
May 18, 4:28 PM EST to 6:00 PM EST
Where
Pike County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Several roads were flooded due to heavy rain. Officials closed some of them due to the high water.

Flash Flood, Scioto

When
May 18, 4:36 PM EST to 8:00 PM EST
Where
Scioto County, Countywide
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Several roads were closed due to the heavy rainfall and some people were trapped in their vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249067, 5249071, 5249070, 5249072, 5249133, 5249068, 5249135, 5249132, 5249134, 5249137, 5249138, 5249141, 5249140, 5249136, 5249142, 5249145, 5249069, 5249139, 5249143, 5249144.